New Mexico, 2020High Wind in New Mexico, March 19, 2020
March 19, 2020 · NWS ABQ · 4 events in 4 counties and zones
An upper level trough approaching New Mexico from the west interacted with deepening surface low pressure over the eastern plains to produce high winds over parts of eastern New Mexico on March 19, 2020. The strongest winds impacted the area from near Las Vegas northeastward into Union County where several locations reported peak winds of 60 to 70 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough approaching New Mexico from the west interacted with deepening surface low pressure over the eastern plains to produce high winds over parts of eastern New Mexico on March 19, 2020. The strongest winds impacted the area from near Las Vegas northeastward into Union County where several locations reported peak winds of 60 to 70 mph. A high wind gust in Capulin toppled a small carport and a dead elm tree. No injuries were reported with any of the damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 19, 4:40 AM MST, 5 hours 20 minutes earlier.
Area forecast discussion, Mar 19, 4:40 AM MST, 5 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
540 AM MDT Thu Mar 19 2020
.AVIATION...
12Z TAF CYCLE
MVFR conditions prevail across western NM in areas of rain/snow this
morning, along with areas of mountain obscurations. Improvement to
VFR is forecast by 17-18Z with mountain obscurations diminishing
during the afternoon hours. Otherwise, strong winds will develop
across the area today, with the strongest winds along/east of the
central mountain chain where gusts to between 45-55kts will be
common. An Airport Weather Warning may be required for KABQ later,
but lower forecast confidence on gusts to +35kts. Winds will diminish
rapidly this evening. A backdoor front will result in a wind shift at
KLVS, KTCC and KROW overnight.
11
&&
.PREV DISCUSSION...316 AM MDT Thu Mar 19 2020...
.SYNOPSIS...
Strong to very strong west winds will develop most areas this
morning, especially across eastern New Mexico where potentially
damaging winds are likely. Snow and wind will continue in the
northern mountains through much of the day while skies partially
clear elsewhere. A cold front dropping in from Colorado on Friday
will keep the eastern half of the state cold while central and
western areas warm by a few degrees. Warmer temperatures are forecast
areawide over the weekend and into early next week.
&&
.DISCUSSION...
.SHORT TERM (TODAY THROUGH FRIDAY)...
The latest water vapor satellite imagery shows the first upper low
moving toward the Four Corners, with a distinct dry slot punching
northeast across the state and enhancing a line of convection that
is currently trending up as it exits from the east central plains
into the Texas Panhandle. Snow levels are falling across western NM
to around 5K ft., but precipitation is rapidly transitioning to
a pure orographic forcing type as strong winds round the base of the
upper low. Will continue the winter weather messaging for now, with
any additional significant accumulation likely relegated to the
higher peaks and west facing slopes of the west central and northern
mountains. A lee side surface trough is forecast to deepen down to
near 997mb later this morning across eastern Colorado as strong
winds aloft are forced down to the surface across eastern NM. Will
upgrade the High Wind Watch to a Warning and add on a number of
forecast zones to a Wind Advisory across eastern NM. Otherwise, today
will be colder behind a Pacific cold front with below normal
temperatures across much of western and central NM.
The backdoor segment of the cold front will slide down the eastern
plains overnight, providing more cooling going into Friday. The 2nd
upper low, currently over the Great Basin, will fill and wobble
eastward Friday and help to get a few snow showers going over the
northern mountains.
LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)... Isolated snow showers
continue in the northern mountains Friday night and Saturday. Latest
models develop a relatively weak surface convergence zone across the
northeast quarter of the state, developing an area of light rain
Saturday afternoon. Elsewhere on Saturday, a warming trend will
continue central and west and get underway east. The warming trend
continues Sunday and into early next week. High temperatures rise
above average levels for all areas by Monday. West winds are forecast
to increase Monday as a weak upper-level trough slides eastward
through CO. High temperatures cool by several degrees Tuesday on
brisk westerly winds. Dry and breezy weather Wednesday result in what
looks like the warmest day during the next week. The next storm
system to impact the area remains on tap for Thursday with showers
and mountain snow showers for the northwest third and strong westerly
winds elsewhere.
11/33
&&
.FIRE WEATHER...
Strong winds will develop over the area today, especially across the
eastern half of the state where speeds will easily exceed critical
threshold. However, humidity is forecast to remain below critical
threshold and temperatures will generally be below normal. Winds
will trend down Friday, with below normal temperatures continuing. A
warming/drying trend is forecast Sun/Mon, with daytime temperatures
returning above normal areawide by Monday. Winds will be on the
uptrend from early to mid next week, with increasing potential for
critical fire weather conditions by mid week across the eastern
plains as a west coast trough approaches. Vent rates will generally
be good to excellent through the forecast period, except for a short-
lived dip on Sunday when a weak ridge will move over the region.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for the
following zones... NMZ203.
Winter Weather Advisory until noon MDT today for the following
zones... NMZ202-208.
High Wind Warning until 7 PM MDT this evening for the following
zones... NMZ215-221-223-228-229-231>234.
Wind Advisory until 7 PM MDT this evening for the following zones...
NMZ212-222-224-227-230-235>240.
High Wind Warning until 7 PM MDT this evening for the following
zones... NMZ226.
Winter Storm Warning until 6 PM MDT this evening for the following
zones... NMZ210-211-213-214.
&&
Hazardous weather outlook, Mar 19, 2:00 AM MST, 8 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
300 AM MDT Thu Mar 19 2020
NMZ201>241-201030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
300 AM MDT Thu Mar 19 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Strong to very strong west winds will develop across much of New
Mexico today, especially from the central mountain chain east. West
winds of 30 to 40 mph with gusts up to 60 mph are expected over much
of the eastern plains, with the strongest winds likely along the
I-40 corridor from Clines Corners into west Texas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
33
In the hours before
Local storm report, Mar 19, 7:08 AM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
808 AM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 AM SNOW 5 WSW PREWITT 35.33N 108.12W
03/19/2020 M5.0 INCH MCKINLEY NM TRAINED SPOTTER
0700 AM SNOW 5 SSW TOADLENA 36.17N 108.93W
03/19/2020 E2.0 INCH SAN JUAN NM OTHER FEDERAL
NAVAJO WHISKEY CREEK SNOTEL.
0700 AM SNOW 5 NW CHAMA 36.95N 106.65W
03/19/2020 E2.0 INCH RIO ARRIBA NM OTHER FEDERAL
CHAMITA SNOTEL.
0701 AM SNOW 7 E CANJILON 36.50N 106.31W
03/19/2020 E1.0 INCH RIO ARRIBA NM OTHER FEDERAL
BATEMAN SNOTEL.
0721 AM SNOW 5 ESE BLACK LAKE 36.27N 105.18W
03/19/2020 M2.7 INCH COLFAX NM TRAINED SPOTTER
0739 AM SNOW 5 ESE RED RIVER 36.68N 105.33W
03/19/2020 E2.0 INCH COLFAX NM OTHER FEDERAL
RED RIVER PASS SNOTEL.
0740 AM SNOW 8 NE ARROYO SECO 36.58N 105.45W
03/19/2020 E1.0 INCH TAOS NM OTHER FEDERAL
TAOS POWDERHORN SNOTEL.
0741 AM SNOW TRES RITOS 36.13N 105.52W
03/19/2020 E1.0 INCH TAOS NM OTHER FEDERAL
TRES RITOS SNOTEL.
0745 AM SNOW 8 SW ROCIADA 35.76N 105.53W
03/19/2020 E1.0 INCH SAN MIGUEL NM OTHER FEDERAL
WESNER SPRINGS SNOTEL.
&&
EVENT NUMBER ABQ202001058
EVENT NUMBER ABQ202001059
EVENT NUMBER ABQ202001060
EVENT NUMBER ABQ202001061
EVENT NUMBER ABQ202001062
EVENT NUMBER ABQ202001063
EVENT NUMBER ABQ202001064
EVENT NUMBER ABQ202001065
EVENT NUMBER ABQ202001066
SMSLocal storm report, Mar 19, 8:11 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
911 AM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW 6 ESE MOGOLLON 33.36N 108.70W
03/19/2020 E7.0 INCH CATRON NM OTHER FEDERAL
SILVER CREEK DIVIDE SNOTEL.
0400 AM SNOW 6 SSE LUNA 33.73N 108.93W
03/19/2020 E4.0 INCH CATRON NM OTHER FEDERAL
FRISCO DIVIDE SNOTEL.
&&
EVENT NUMBER ABQ202001067
EVENT NUMBER ABQ202001068
JLSLocal storm report, Mar 19, 8:13 AM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
913 AM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 11 WSW BLUEWATER LAKE 35.23N 108.26W
03/19/2020 E9.0 INCH CIBOLA NM OTHER FEDERAL
RICE PARK SNOTEL.
&&
EVENT NUMBER ABQ202001069
JLSLocal storm report, Mar 19, 8:44 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
944 AM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW 6 ESE MOGOLLON 33.36N 108.70W
03/19/2020 E7.0 INCH CATRON NM OTHER FEDERAL
SILVER CREEK DIVIDE SNOTEL.
0400 AM SNOW 6 SSE LUNA 33.73N 108.93W
03/19/2020 E4.0 INCH CATRON NM OTHER FEDERAL
FRISCO DIVIDE SNOTEL.
0638 AM SNOW 5 WSW PREWITT 35.33N 108.12W
03/19/2020 M5.0 INCH MCKINLEY NM TRAINED SPOTTER
0700 AM SNOW 5 NW CHAMA 36.95N 106.65W
03/19/2020 E2.0 INCH RIO ARRIBA NM OTHER FEDERAL
CHAMITA SNOTEL.
0721 AM SNOW 5 ESE BLACK LAKE 36.27N 105.18W
03/19/2020 M2.7 INCH COLFAX NM TRAINED SPOTTER
0741 AM SNOW TRES RITOS 36.13N 105.52W
03/19/2020 E1.0 INCH TAOS NM OTHER FEDERAL
TRES RITOS SNOTEL.
0745 AM SNOW 8 SW ROCIADA 35.76N 105.53W
03/19/2020 E1.0 INCH SAN MIGUEL NM OTHER FEDERAL
WESNER SPRINGS SNOTEL.
0900 AM SNOW 11 WSW BLUEWATER LAKE 35.23N 108.26W
03/19/2020 E9.0 INCH CIBOLA NM OTHER FEDERAL
RICE PARK SNOTEL.
&&
EVENT NUMBER ABQ202001067 ABQ202001068 ABQ202001058 ABQ202001060
ABQ202001062 ABQ202001065 ABQ202001066 ABQ202001069
SMSLocal storm report, Mar 19, 9:27 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1027 AM MDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM SNOW THOREAU 35.40N 108.22W
03/19/2020 M1.0 INCH MCKINLEY NM SOCIAL MEDIA
&&
EVENT NUMBER ABQ202001087
SMSHigh Wind, Eastern San Miguel County
- When
- March 19, 10:00 AM MST to 3:00 PM MST
- Where
- Eastern San Miguel County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Public
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
A public weather station at Conchas Dam reported sustained winds between 40 mph and 43 mph for several hours.
High Wind, Northeast Highlands
- When
- March 19, 10:20 AM MST to 3:30 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Various stations reported peak wind gusts of 65 to 75 mph in the area around Las Vegas, including 64 mph at the Las Vegas airport and 75 mph at a public weather station near Tecolotito. No damage was reported.
High Wind, Johnson and Bartlett Mesas Including Raton Pass
- When
- March 19, 11:50 AM MST to 12:50 PM MST
- Where
- Johnson and Bartlett Mesas Including Raton Pass forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 36.544, -104.059 (the zone’s center; the record gives no point)
The COOP observer in Capulin reported a small carport had been blown over along with a dead Elm tree. Damage amounts are a rough estimate for the small carport. No injuries were reported.
High Wind, Union County
- When
- March 19, 12:50 PM MST to 1:00 PM MST
- Where
- Union County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
The Clayton airpark reported a brief wind gust up to 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Iowa, March 19, 20201 death · 1 injured · $85,000 · 1 event
- Tornadoes and Hail in Arkansas, March 19, 20201 injured · $485,000 · EF2 · 12 events
- Winter Weather in South Dakota, March 19, 20201 death · 1 event
- Flash Flooding and Flooding in Ohio, March 19 to 22, 2020$1.2 million · 50 kt wind · 38 events
- Tornadoes and Flash Flooding in Illinois, March 19 to 22, 20201 injured · $436,000 · EF1 · 10 events
- Winter Weather in South Dakota, March 19 to 20, 202011 injured · 15 events
- Tornadoes and Flash Flooding in Oklahoma, March 19 to 22, 2020$145,000 · EF1 · 15 events
- Flash Flooding and Flooding in Missouri, March 19 to 20, 2020$32,000 · 50 kt wind · 67 events
- Hail and High Wind in Nebraska, March 19 to 20, 2020$200,000 · 1.25 in hail · 17 events
- High Wind in Texas, March 19, 202051 kt wind · 18 events
- Hail and Damaging Winds in Texas, March 19, 2020$12,000 · 2.75 in hail · 9 events
- Flash Flood and Flood in Indiana, March 19 to 20, 2020$15,000 · 53 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873343, 873342, 873345, 873344.